Pennsylvania, 2021

Tornadoes and Damaging Winds in Pennsylvania, October 16, 2021

October 16, 2021 · NWS PBZ · 18 events in 4 counties and zones

A lone supercell, that advanced along a cold front, formed in the early morning hours of October 16th. This cell had a history of tornadoes before tracking into eastern Ohio and western PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$750,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A lone supercell, that advanced along a cold front, formed in the early morning hours of October 16th. This cell had a history of tornadoes before tracking into eastern Ohio and western PA. The supercell was located near a mesoscale low and/or mesoscale vortex, which supported locally enhanced helicity. Furthermore, this cell was in an area of relatively stronger low-level instability. Surface dew points were favorable, low/mid 60s, prior to touch down and there were backed surface winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 16, 2:00 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 16, 2:00 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
300 AM EDT Sat Oct 16 2021

.SYNOPSIS...
Showers and isolated thunderstorms are expected part of today as a
cold front crosses the region. Scattered showers are still possible,
mainly north of Pittsburgh, tonight and Sunday as an upper level
trough crosses. Dry weather returns by early next week under high
pressure.

&&

.NEAR TERM /THROUGH TODAY/...
Maintained categorical POPs this morning with ample deep layer
moisture, shortwave and jet supported ascent, associated with the
approach and passage of a cold front. Instability is limited across
the region, though strong shear should support a limited strong to
severe thunderstorm potential mainly across OH erly this morning.
Will monitor these trends. The isolated thunderstorm potential should
end with FROPA.

Isolated to scattered showers are expected behind the front as a
deepening upper trough crosses the Great Lakes/Ohio Valley regions. A
tightening pressure gradient and mixing behind the front should also
result in gusty W wind between 20 and 30 mph. Expect high
temperatures to be reached this morning, and then slowly fall through
the day in cold advection.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Isolated to scattered showers are expected, mainly from PIT north,
tonight and Sunday as a reinforcing trough axis crosses the Great
Lakes/Upr OH Valley regions, and some lake enhancement occurs in a
WNW boundary layer flow. Lake-850 temperature differences around 20
deg C are expected to produce this lake enhancement.

Rain chances should end Sunday night as the trough axis shifts east,
boundary layer flow backs, and sfc high pressure builds across the
region. Seasonable temperatures are expected through the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry and gradually warmer weather is expected through mid week as a
ridge builds across the Eastern CONUS. A fast moving trough in an
amplified pattern should return shower chances Thursday and Friday as
it approaches/crosses the Upper Ohio Valley region.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
On and off showers and isolated storms are expected overnight. This
will lead to a significant drop in cigs and vis late tonight. Rain
chances will diminish during the morning, as the front pushes
eastward. However, deep cold air advection will keep cigs in the
MVFR/IFR range through the afternoon and into early evening.

.Outlook...
Chances are moderate that VFR will prevail for sites south/southwest
of PIT. Moisture from Lake Erie and cold advection under NW flow
will likely keep cigs in FKL/DUJ/BVI at low MVFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 16, 2:05 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Sat Oct 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-170715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 16, 3:31 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 AM EDT Sat Oct 16 2021

OHZ039-040-049-050-058-059-160900-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Belmont OH-
Carroll OH-
431 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT HARRISON...CENTRAL JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHERN CARROLL...NORTHWESTERN BELMONT AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 500 AM EDT...

At 430 AM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cadiz, Freeport, Wintersville, Antrim, Hopedale, Flushing,
Smithfield, Adena, Jewett, Amsterdam, Richmond, and Holloway.

This includes Interstate 70 in Ohio between mile markers 193 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 8133 4020 8145 4052 8082 4029 8065
TIME...MOT...LOC 0830Z 239DEG 43KT 4017 8130

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Oct 16, 4:01 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     TSTM WND DMG     3 S NEW CONCORD         39.95N  81.74W
10/16/2021                   MUSKINGUM          OH   SOCIAL MEDIA

            TREES DOWN

&&

EVENT NUMBER PBZ2102406

07
Special weather statement, Oct 16, 4:37 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
537 AM EDT Sat Oct 16 2021

OHZ041-050-PAZ020-021-029-WVZ001-161015-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Hancock WV-
537 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 615 AM EDT...

At 537 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Cumberland, or 8 miles northwest of Steubenville, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weirton, Steubenville, Franklin Park, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Economy, Ambridge, New Brighton,
and Toronto.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 14 and 16.
  Interstate 376 in Pennsylvania between mile markers 31 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4036 8075 4052 8087 4082 8029 4058 8011
TIME...MOT...LOC 0937Z 240DEG 29KT 4048 8073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 10:07 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Beaver

When
October 16, 5:06 AM EST to 5:07 AM EST
Where
Beaver County, 1.17 mi E of Midland to 0.58 mi W of Shippingport
Rating
EF0
Path length
0.94 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.627, -80.428

A EF0 tornado touched down in the town of Shippingport early|Saturday morning before daybreak. The damage was located on |Second Avenue with three trees being uprooted. The tornado |traveled east and blew the roof off a pavilion behind the |Shippingport municipal building then continued to uproot and tear |off large branches until it lifted before reaching Shippingport|Hill Road. Estimated Maximum Wind Speed...95 mph.

Tornado, Beaver

When
October 16, 5:16 AM EST to 5:18 AM EST
Where
Beaver County, 0.28 mi N of Stobo to 0.67 mi NNW of Freedom
Rating
EF1
Path length
2.11 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.674, -80.270

A new tornado, from the same storm cell that affected Shippingport earlier, touched down in the Jackson Ave area of Monaca then continued east, uprooting hardwood and softwood trees. A car windshield was damaged due to a tree falling on it on the aforementioned street. Tree damage was visible along Elkhorn Road with numerous hardwood trees down. A mobile home lost its roof due to the storm. There was a brief lull in the damage as the tornado crossed the Ohio River into Freedom. The damage quickly picked up with damage observed on 4th Ave. The worst damage |was observed on this side of the river.

Scattered down trees and large branches were visible along 9th Ave Ext into New Sewickley Township. At the top of the hill and points east along Harvey Run Road at least 30 trees were uprooted. There was no structural damage observed apart from the awning of a front porch in the city of Freedom, which was displaced by a falling tree.|Estimated Maximum Wind Speed...85 mph.

Thunderstorm Wind, Beaver

When
October 16, 5:19 AM EST
Where
Beaver County, 0.87 mi NE of East Rochester
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
40.710, -80.220

Social media reports of damage to trees and sheds.

Thunderstorm Wind, Butler

When
October 16, 5:20 AM EST
Where
Butler County, 1.25 mi ENE of Glen Eden
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.740, -80.100

A citizen reported that a large tree was uprooted.

Thunderstorm Wind, Butler

When
October 16, 5:30 AM EST
Where
Butler County, 0.69 mi N of Criders Corners
Measured
75 kt (86 mph) estimated gust
Reported by
Social Media
Coordinates
40.690, -80.100

Social media report of multiple trees damaged in Cranberry Township. A NWS Storm Survey concluded this was caused by straight line winds.

Thunderstorm Wind, Butler

When
October 16, 5:34 AM EST
Where
Butler County, 0.87 mi SE of Buhls
Measured
75 kt (86 mph) estimated gust
Reported by
Social Media
Coordinates
40.790, -80.040

A large oak tree snapped and toppled over on Old Route 68. A NWS Storm Survey concluded this was caused by straight line winds.

Thunderstorm Wind, Butler

When
October 16, 5:53 AM EST
Where
Butler County, 1.04 mi W of East Butler
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.880, -79.850

Cluster of 3 large trees snapped, but no damage to anything in adjacent mobile home park or surrounding woodlands.

Thunderstorm Wind, Butler

When
October 16, 6:04 AM EST
Where
Butler County, 0.52 mi W of Chicora
Measured
80 kt (92 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.950, -79.740

Large trees snapped near the base in the vicinity of Chicora.

Thunderstorm Wind, Butler

When
October 16, 6:26 AM EST
Where
Butler County, 0.24 mi SE of Glen Eden
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.727, -80.117

Trees snapped and uprooted in this region.

Thunderstorm Wind, Clarion

When
October 16, 6:40 AM EST
Where
Clarion County, 2.6 mi W of Sloan Gap
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.100, -79.380

Multiple reports of trees down on Divens Road, damage to a house on South Reidsburg Road.

Thunderstorm Wind, Clarion

When
October 16, 6:41 AM EST
Where
Clarion County, 2.14 mi SSE of Reidsburg
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
41.120, -79.390

Social media pictures of snapped trees and power lines down along Reisburg Road in Monroe Township.

Thunderstorm Wind, Clarion

When
October 16, 6:42 AM EST
Where
Clarion County, 1.25 mi WNW of Limestone
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.140, -79.350

An Emergency Manager reported multiple trees down and roof damage to two homes in Monroe and Millcreek Township.

Thunderstorm Wind, Jefferson

When
October 16, 6:55 AM EST
Where
Jefferson County, 0.52 mi W of Summerville
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.120, -79.190

A 911 Call Center reported damage to multiple utility poles and trees.

Thunderstorm Wind, Jefferson

When
October 16, 7:03 AM EST
Where
Jefferson County, 2.81 mi S of Sigel
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.240, -79.110

A 911 Call Center reported multiple trees down in Eldred Township.

Thunderstorm Wind, Jefferson

When
October 16, 7:03 AM EST
Where
Jefferson County, Sigel
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
41.280, -79.120

A social media report of multiple trees down in this area.

Tornado, Jefferson

When
October 16, 7:08 AM EST to 7:09 AM EST
Where
Jefferson County, 6.05 mi NE of Sigel to 6.24 mi NE of Sigel
Rating
EF1
Path length
0.58 mi
Path width
260 yd
Continued into
Elk, Pa (CTP)
Property damage
$150,000
Crop damage
$750,000
Reported by
NWS Storm Survey
Coordinates
41.350, -79.050

The National Weather Service in Pittsburgh conducted a tornado survey along the Clarion River that straddles Jefferson and Elk County.

A weak EF0 tornado moved north northeast shortly after daybreak on Saturday October 16th. This resulted in damage to softwood and hardwood trees along the Jefferson County side of the Clarion River along State Route 949. More significant damage (EF1) was observed on the Elk County side, along River Road. The tornado lifted just prior to reaching Bridge Road. Estimated Maximum Wind Speed...85 mph.

Estimated cost of damage was provided by the county emergency manager.

Thunderstorm Wind, Jefferson

When
October 16, 7:14 AM EST
Where
Jefferson County, 3.49 mi N of Munderf
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.330, -78.960

A 911 Call Center reported multiple phone lines and severe poles down along Route 949; road was closed at one point.

Thunderstorm Wind, Jefferson

When
October 16, 7:16 AM EST
Where
Jefferson County, 1.71 mi ESE of (Duj)dubois-Jefferso
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.170, -78.870

A 911 Call Center reported electrical lines down on MC Vitty Road in Washington Township.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987665, 987667, 987671, 987672, 987673, 987674, 987675, 987676, 987678, 987679, 987680, 987682, 987684, 987685, 987687, 987670, 987688, 987690.